Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jun 23, 2021, 6:47 PM PDT for Lewis County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2021, 6:47 PM PDT (01:47 UTC)
- Expired
- Jun 23, 2021, 7:15 PM PDT
- In force
- 28 min
- Issued by
- NWS Missoula, MT
County Lewis County, ID
The radar
The Pendleton radar (KPDT), 198 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3287 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072 WWUS85 KMSO 240147 SPSMSO Special Weather Statement National Weather Service Missoula MT 647 PM PDT Wed Jun 23 2021 IDZ006>008-240215- Southern Clearwater Mountains ID- Lower Hells Canyon/Salmon River Region ID- Orofino/Grangeville Region ID- 647 PM PDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL 715 PM PDT... At 646 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles north of White Bird, or 12 miles west of Grangeville, moving northeast at 55 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Grangeville, Canfield and Fenn. LAT...LON 4576 11640 4583 11664 4614 11620 4589 11595 TIME...MOT...LOC 0146Z 238DEG 47KT 4590 11637 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 23, 12:41 PM PDT, 6 hours 6 minutes earlier.
Area forecast discussion, Jun 23, 12:41 PM PDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
141 PM MDT Wed Jun 23 2021
.DISCUSSION...Scattered showers and isolated thunderstorms
continue to spread from roughly the I-90 corridor and points north
and west into the Flathead and Swan valleys. Overall, not much
rain has fallen from these showers, but they have helped to keep
temps cooler than they could be without the cloud cover. Of the
storms that formed, a few lightning strikes have been observed, so
the threat will continue to exist through this evening as long as
storms continue to pop up in the aforementioned areas.
As this shortwave shifts eastward on Thursday, continued showers
and the chance for isolated thunderstorms will be confined to
along the Continental Divide and through Glacier National Park.
Those recreating in these areas should prepare for lightning and
for the off-chance at some much-needed moisture. Friday will be a
transitory day as the region begins to feel the start of the
impending heat as it builds in from the west.
From Saturday onward, a Pacific high pressure system will amplify
(strengthen) and migrate east over the Northern Rockies. A
prolonged period of excessive heat is expected from north-central
Idaho into western Montana valleys, with the hottest temps likely
to occur along the MT-200 and MT-2 valley corridors from the
Idaho border to just west of the Flathead Valley.
To put this heat into perspective: two of our climate sites in
western Montana have only had 100+ degree weather in June once in
their reporting history, both occurring on June 27-28, 2015. A
few sites in north-central Idaho, which are not official climate
sites, could see record high temperatures for 5 consecutive days
starting Sunday.
We would caution you not to get too hung up on any particular
high temperature forecast, as temperatures will vary by a few
degrees depending on elevation and exact location. Instead, we
urge you to keep the focus on the longevity of elevated
temperatures and how to remain safe during such a prolonged period
of excessive heat.
Bottom line: it's going to be hot folks, so please remember to
hydrate yourself, take breaks when working outside, be cognizant
of kids or animals in cars, and as always: check on our friends
and neighbors who are more vulnerable to heat.
&&
.AVIATION...Scattered showers and isolated thunderstorms will be a
nuisance to KGPI and, to a lesser extent, KMSO through roughly
24/0200Z before moisture shifts eastward and dissipates. KGPI will
have another chance at some afternoon and evening showers and
isolated thunderstorms Thursday, as well as all locations hugging
the Continental Divide, but other than that...conditions are
expected to be quiet everywhere else across the Northern Rockies.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... Excessive Heat Watch from Monday afternoon through Thursday
evening Kootenai/Cabinet Region...Lower Clark Fork Region.
ID...Excessive Heat Watch from Saturday morning through Thursday
evening Northern Clearwater Mountains...Southern Clearwater
Mountains.
Excessive Heat Watch from Saturday morning through Thursday
evening Lower Hells Canyon/Salmon River Region...
Orofino/Grangeville Region.
&&In the hours before
Special weather statement, Jun 23, 6:47 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 647 PM PDT Wed Jun 23 2021 IDZ006>008-240215- Southern Clearwater Mountains ID- Lower Hells Canyon/Salmon River Region ID- Orofino/Grangeville Region ID- 647 PM PDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL 715 PM PDT... At 646 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles north of White Bird, or 12 miles west of Grangeville, moving northeast at 55 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Grangeville, Canfield and Fenn. LAT...LON 4576 11640 4583 11664 4614 11620 4589 11595 TIME...MOT...LOC 0146Z 238DEG 47KT 4590 11637
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:45 PM PDT | Special Weather Statement | MSO | Flathead | 60 min |
| Jun 24, 1:14 PM PDT | Excessive Heat Warning | MSO | Flathead, Lincoln, Mineral, Missoula, Sanders | 7 days |
| Jun 24, 1:14 PM PDT | Heat Advisory | MSO | Flathead, Granite, Lake, Missoula, Powell, Ravalli and 1 more | 7 days |
| Jun 24, 1:55 PM PDT | Special Weather Statement | MSO | Flathead | 35 min |
| Jun 24, 3:19 PM PDT | Special Weather Statement | MSO | Flathead | 41 min |
| Jun 24, 4:46 PM PDT | Special Weather Statement | MSO | Lake | 44 min |
| Jun 23, 7:20 PM PDT | Special Weather Statement | MSO | Lewis | 25 min |
| Jun 23, 7:20 PM PDT | Special Weather Statement | MSO | Lewis | 25 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.